Over the Counter Medications and Child Safety
The safety of many over the counter drugs is dose dependent. Did you know,
for example, that if you gave your child the wrong dose of Tylenol it
could damage his liver and he might require a liver transplant?
"If I got liquid Tylenol for my baby to bring his temperature down, it must be safe to give him when he gets older, right? I'm very careful not to give my child too much of anything. Certainly, NO dosage of Tylenol liquid, which the doctor recommended for my baby to bring his temperature down and give him some pain relief when he was teething, could harm him when he got a little older, could it? Baby doses, by definition, are lower than doses for older children, aren't they?"
Because it was to be administered by an eye-dropper, i.e. at low drug volume, Tylenol liquid for babies contained a much higher concentration of acetaminophen than other pediatric doses. There have been numerous case reports of toddlers receiving toxic doses of Tylenol because mothers thought that because baby Tylenol was safe for their baby, it must be safe for them as a toddler. But, what the baby got by eye-dropper the toddler might get by the teaspoon, and not just one dose.
I'm sad to report that on July 22, 2010, Daniel and Katy Moore of Ellensburg, Wash., gave their 2-year-old son, River Moore, a Tylenol product for a slight fever that night. About 30 minutes later, River began spitting up blood. The next day, after being rushed to the hospital the night before, doctors pronounced River dead from liver failure. The medicine reportedly contained excessive acetaminophen, which damaged his liver and led to his death.
USA Today News story: Tylenol Claimed Cause of Child's Death
"The FDA was originally planning to discuss the safety of Infant Tylenol, but several drug makers -- including Johnson & Johnson -- preempted any formal action by announcing a decision to discontinue over-the-counter infant drops of medications that contain acetaminophen in May of 2011. See: OTC Industry Announces Voluntary Transition to One Concentration of Single-Ingredient Pediatric Liquid Acetaminophen Medicines However, many bottles still sit on parents shelves and some pharmacies are hoping to sell the last of a now discontinued, popular medication.
Because the FDA did not take formal action on the acetaminophen formulation issue, manufacturers are still free to make infant-strength acetaminophen formulations. Parents should therefore double-check the strength and dosage of acetaminophen -- or any other medication -- before administering it to children."
To check the appropriate dosage for your child and to get more information on the dangers of pediatric Tylenol, check the Tylenol Dosage Chart.
There are, of course, other serious concerns about children and their access to medications at home.
"The U.S. Centers for Disease Control and Prevention (CDC) is implementing a new educational program to help remind parents of the importance of keeping medications -- even those purchased over-the-counter -- "Up and Away and Out of Sight" of young children. Toddlers in particular are at risk from medications and vitamins left within reach, as they have the manual dexterity to open many medication containers, coupled with a very young child's tendency to explore the world orally.
According to the CDC, one in 150 two-year-olds ends up in the emergency room each year due to medication overdose; most of these are the result of the child encountering and ingesting the medicine .
"Up and Away and Out of Sight" encourages parents to follow some basic principles for keeping medications out of the hands of children:
- Keep prescription medications, over-the-counter medications, and vitamins out of reach of children, and in a place where the children can't see the medications.
- Put medications away in an out-of-sight, out-of-reach place every time they're used, even if another dose will be necessary in a few hours' time.
- Listen for the "click" of a properly locked safety cap when closing medication.
- Teach children what medication is, and that they must not take it on their own. It's important to avoid referring to medication as "candy" or a "treat."
- Make sure visitors put their bags, purses, and anything else that contains medication out of reach of children.
- Call Poison Control in the case of a suspected or known medication overdose."
How are these drugs marketed? Read some of the product names and ask yourself: Could these medications possible be dangerous to my child? Let's look for example at the names of some drugs which have recently been recalled:
- Tylenol Extra Strength Cool Caplets
- Children's Tylenol Bubblegum Meltaways
- Children's Tylenol Grape Meltaways
With names like that, how dangerous could they possibly be? The drug which killed little River Moore was labelled "Very Berry Strawberry flavored Children's Tylenol".
In short - the safety of you, your children and your family depends on your awareness of the contents of many over the counter drugs. A simple overdose of acetaminophen, can cause liver failure and death.
Need to talk to an attorney? Call our firm and schedule a free, no-obligation consultation and discuss your case with our team.